Rosacea Review - Newsletter of the National Rosacea SocietyRosacea Review - Newsletter of the National Rosacea Society

Q&A: Acne and Rosacea & Long-Term Medication Use

Q. I suffer from regular acne in addition to rosacea. Is this common?

A. Rosacea and regular acne, called acne vulgaris, usually appear separately but some patients can be affected by both. While both conditions in adults are often informally referred to as "adult acne," they are two separate diseases, each requiring different therapy. Acne vulgaris is associated with increased stimulation of the oil glands, resulting in oiliness, blackheads and pimples on the face, and sometimes the back, shoulders or chest. Rosacea seems to be linked to the vascular network of the facial skin and causes redness, bumps, pimples and other symptoms that rarely go beyond the face. Special care is necessary in treating patients with both conditions because some standard medications for acne vulgaris can make rosacea worse.

 

Q. I have been using a topical antibiotic to keep my rosacea under control for years now. Are there any dangers to long-term use of a topical medication?

A. Doctors widely prescribe topical antibiotics as long-term therapy for rosacea, and no study to date has documented any reason for danger or concern. Topical treatments usually minimize side effects because the amount of medication absorbed into the bloodstream is either absent or minuscule. If you still have real concerns about long-term use of your topical treatment, discuss them with your dermatologist.

 

Submit a Question
Readers of Rosacea Review are invited to submit Questions to the "Q & A" column, to be used as space permits. Address your Questions to:

Rosacea Review
196 James St.
Barrington, Illinois 60010

 

 

Issue